Indiana, 2002Flash Flooding in Indiana, May 6, 2002
May 6, 2002 · NWS IND · 3 events in 3 counties and zones
3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 6, 3:20 AM EST, 9 hours 40 minutes earlier.
Area forecast discussion, May 6, 3:20 AM EST, 9 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 AM EST MON MAY 6 2002
TIMING OF PRECIPITATION AND HEAVY RAIN POTENTIAL ARE THE MAIN FORECAST
PROBLEMS. SEVERE WX IS ALSO A POSSIBILITY...BUT CLOUDS AND PRECIP
SHOULD KEEP THIS ONLY IN A SLIGHT RISK CATEGORY MAINLY THIS EVENING
AND TNGT. SATELLITE AND LIGHTNING CHART SHOWS A LARGE COMPLEX OF
TSTMS WAS SPREADING EAST ACROSS NE MISSOURI AND WEST CENTRAL
ILLINOIS. THIS SEEMS TO CORRELATE PRETTY WELL WITH THE MESOETA WHICH
TAKES THE BULK OF THIS ACROSS OUR CWA LATE THIS MORNING THROUGH MID
AFTN. HEAVIEST PRECIPITATION WILL BE ACROSS OUR SOUTHERN CWA WHERE
PRECIPITABLE WATER WILL BE AROUND 1.7 AND BEST UVV OCCURS. 3 HOUR
FLASH FLOOD GUIDANCE IS AROUND 1.5 TO 2 INCHES AND EVEN THOUGH AN
ISOLATED STORM COULD PRODUCE THAT AMOUNT...THERE IS NOT ENOUGH THREAT
YET TO WARRANT A FLOOD WATCH. HOWEVER WITH ADDITIONAL ROUNDS OF HEAVY
RAINFALL OCCURRING AGAIN OVERNIGHT THROUGH WEDNESDAY WE WILL PROBABLY
BE GOING WITH FLOOD WATCHES BEFORE THIS IS OVER.
BOTH THE MESO-ETA AND AVN SHOWS A LULL IN THE PRECIP ACROSS OUR AREA
THIS EVENING AND THEN INCREASING AGAIN LATE TNGT AS THE NEXT
DISTURBANCE MOVES THROUGH. MAIN DIFFERENCE IS MESO-ETA KEEPS HEAVY
RAINFALL MAINLY ACROSS SRN INDIANA AND THE OHIO VLY WHILE AVN HAS IT
FARTHER NORTH. MODELS INDICATE LITTLE CHANGE IN THIS PATTERN WITH
REPEATED DISTURBANCES UNTIL CD FNT MOVS THRU EARLY THU.
MAV TEMPS GENLY PREFERRED FIRST 4 PERIODS WITH CLOUDS AND OCNL
PRECIP.
IN THE EXTENDED...THE AVN NOW HAS CD FNT A LITTLE SLOWER SO WILL ADD
A CHANCE OF MORNING SHOWERS IN ALL BUT LAF AND OKK ZONES. MRF THEN
KEEPS US DRY UNTIL SAT NGT.
IND...NONE.
HENDRICKSON
In the hours before
Special weather statement, May 6, 7:31 AM EST, 5 hours 29 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-061400-
CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
731 AM EST MON MAY 6 2002
THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK FOR SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL INDIANA.
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA THIS
MORNING. NO SEVERE WEATHER IS ANTICIPATED THIS MORNING.
HOWEVER...ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS
AFTERNOON AND TONIGHT. THERE IS THE POTENTIAL FOR ISOLATED SEVERE
STORMS WITH DAMAGING WINDS AND LARGE HAIL WITH THIS SECOND ROUND OF
STORMS.
SPOTTER ACTIVATION IS POSSIBLE LATE TODAY AND TONIGHT. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.
Flash Flood, Daviess
- When
- May 6, 1:00 PM EST to 3:00 PM EST
- Where
- Daviess County, 2 mi W of Odon
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.702, -87.072 (the zone’s center; the record gives no point)
Water across state road 58
Flash Flood, Sullivan
- When
- May 6, 1:05 PM EST to 3:00 PM EST
- Where
- Sullivan County, Countywide
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.089, -87.415 (the zone’s center; the record gives no point)
Water across several roads.
Flash Flood, Knox
- When
- May 6, 3:00 PM EST to 3:30 PM EST
- Where
- Knox County, Bicknell
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.689, -87.418 (the zone’s center; the record gives no point)
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 6, 2002$5.3 million · F0 · 15 events
- Flash Flooding and Flooding in Illinois, May 6 to 7, 20021 injured · $485,000 · 1.75 in hail · 23 events
- Flash Flood in Hawaii, May 6, 2002$290,000 · 1 event
- Hail and Damaging Winds in Missouri, May 6, 2002$30,000 · 1.75 in hail · 32 events
- Flooding in Indiana, May 6 to 23, 2002$100,000 · 3 events
- Flash Flood and Hail in Kentucky, May 6, 2002$75,000 · 1 in hail · 4 events
- Lightning Strike in Texas, May 6, 2002$50,000 · 1 event
- Hail in Michigan, May 6, 2002$20,000 · 1 in hail · 2 events
- Hail in Kansas, May 6, 20021.75 in hail · 16 events
- Flooding in Missouri, May 6 to 17, 200213 events
- Flash Flooding and Flooding in Illinois, May 6, 200211 events
- Hail in Michigan, May 6, 20021.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296089, 5296090, 5296091.